A South Surrey man who developed a blood clot after receiving the AstraZeneca COVID-19 vaccine is encouraging people to watch for symptoms for a little longer than what’s recommended by health officials.
Approximately one in 60,000 people can develop a blood clot after receiving the AstraZeneca vaccine, according to Ontario public health. The BC Centre for Disease Control said people who receive the vaccine should watch for symptoms between four to 20 days after being vaccinated. The symptoms include headache, seizure, difficulty moving, blurry vision, difficulty speaking, shortness of breath, chest pain, severe abdominal pain, swelling on arm or leg, abnormal bruising or reddish or purple spots under the skin.
Hal Fraser Bringeland received his shot April 5. It wasn’t until April 30 that he first realized he was having trouble catching his breath while playing squash. Since it was well after the symptom window, Bringeland said he wrote it off as stress at work, or age.
“You can kind of explain away a lot of things,” he told Peace Arch News.
Despite an elevated resting heart rate, he felt normal off the squash court. A week later, he returned to play squash and again, felt a shortness of breath.
“I was just having a hard time catching my breath compared to what I think would have been normal. I came home and told my wife about it. She reminded me there was this 811 helpline I could call… anyway, I didn’t do it.”
Everything went back to normal until Bringeland returned to the court the following week.
“This time it was different. I was really struggling to catch my breath. I was playing well, but I had to take longer between rallies…. There was this weird sort of emptiness in my lungs which just didn’t let me catch up,” he said.
This time, he phoned 811 and a doctor listed off a number of symptoms. The doctor asked if there was swelling in one of his legs, which he said no.
It wasn’t until later that day that he realized one of his legs was swollen.
Bringeland went in for a blood test.
“The doctor called me and said you’ve got elevated d-dimer levels. You really got to get in for scanning, now. And that was the word that was emphasized.”
Bringeland spent about nine hours in Peace Arch Hospital going through a series of tests. In between tests, he looked up medical journals and found two cases of people being diagnosed with a AstraZeneca-related blood clot 27 and 29 days after their shot.
“So that sort of distinguished the whole process from what I was led to believe, which was that I had my shot six weeks ago so how could that be the case? But then I started thinking back… wait a minute, my first set of difficulty breathing was on April 30, that’s 25 days,” Bringeland said.
“I started to read a little bit more and I became convinced that this was somehow related to AstraZeneca.”
To treat the blood clot, Bringeland has been prescribed three months of blood thinners.
However, the doctor treating Bringeland is not convinced the clot was related to the vaccine, he said.
“What she points to is the fact that lots of people get these thrombosis events, deep vein thrombosis, and they were taking place well in advance of AstraZeneca,” he said. “All of the ones that she has seen related to AstraZeneca, one of the diagnostic things is they look at your platelet count. In every case she has seen, platelet count has been low when linked to AstraZeneva, my count wasn’t low.”
“So she’s not convinced that it was related to AstraZenevca. Now I’m convinced, and suddenly, I’m a freaking medical expert so I know everything,” he joked.
Regardless of whether or not Bringeland’s blood clot is related to AstraZeneca, he wants to remind people to always pay attention to symptoms. He said it’s easy to write things off, or explain symptoms away, much like he initially did.
Bringeland credits his wife for encouraging him to call 811, and is accepting a little friendly razzing from his buddies.
“Fraser, we used to think you were that one in a million kind of guy, so we’re sadly disappointed to learn you’re one in 60,000,” one of his friends quipped.